Alert archive / Minnesota / Dense Fog Advisories in 2021

Dense Fog Advisory 7, NWS Twin Cities, MN

January 8, 202140 counties in Minnesota; Pierce County, Polk County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this dense fog advisory at Jan 8, 2021, 2:18 PM CST for 40 counties in Minnesota; Pierce County, Polk County, Saint Croix County, Wisconsin. It took effect at Jan 8, 2021, 9:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2021, 2:18 PM CST (20:18 UTC)
In effect from
Jan 8, 2021, 9:00 PM CST
Expired
Jan 9, 2021, 12:00 PM CST
In force
15 hr
Issued by
NWS Twin Cities, MN
All 43 counties

Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Pierce County, WI, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 44 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS73 KMPX 082018
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
218 PM CST Fri Jan 8 2021

MNZ049>053-057>063-065>070-073>077-082>084-091-090430-
/O.NEW.KMPX.FG.Y.0007.210109T0300Z-210109T1700Z/
Stearns-Benton-Sherburne-Isanti-Chisago-Kandiyohi-Meeker-Wright-
Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley-Carver-
Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-
Blue Earth-Waseca-Martin-
Including the cities of St Cloud, Sauk Rapids, Elk River, 
Cambridge, Center City, Willmar, Litchfield, Monticello, 
Minneapolis, Blaine, St Paul, Stillwater, Olivia, Hutchinson, 
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, St James, 
Mankato, Waseca, and Fairmont
218 PM CST Fri Jan 8 2021

...DENSE FOG ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 11 AM
CST SATURDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, east central, south central and 
  southwest Minnesota.

* WHEN...From 9 PM this evening to 11 AM CST Saturday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and 
  sidewalks are also possible as the fog freezes on exposed 
  surfaces.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
4 follow-up statements
497 
WWUS73 KMPX 090350
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
950 PM CST Fri Jan 8 2021

MNZ041>045-047-048-054>056-064-091700-
/O.EXA.KMPX.FG.Y.0007.000000T0000Z-210109T1700Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-
Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, Madison, Benson, Montevideo, 
and Granite Falls
950 PM CST Fri Jan 8 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM CST SATURDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until 11 AM CST Saturday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and 
  sidewalks are also possible as the fog freezes on exposed 
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ049>053-057>063-065>070-073>077-082>084-091-091700-
/O.CON.KMPX.FG.Y.0007.000000T0000Z-210109T1700Z/
Stearns-Benton-Sherburne-Isanti-Chisago-Kandiyohi-Meeker-Wright-
Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley-Carver-
Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-
Blue Earth-Waseca-Martin-
Including the cities of St Cloud, Sauk Rapids, Elk River, 
Cambridge, Center City, Willmar, Litchfield, Monticello, 
Minneapolis, Blaine, St Paul, Stillwater, Olivia, Hutchinson, 
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, St James, 
Mankato, Waseca, and Fairmont
950 PM CST Fri Jan 8 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST
SATURDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, east central, south central and 
  southwest Minnesota.

* WHEN...Until 11 AM CST Saturday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and 
  sidewalks are also possible as the fog freezes on exposed 
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
393 
WWUS73 KMPX 090506
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1106 PM CST Fri Jan 8 2021

MNZ041>045-047>070-073>077-082>084-091-091700-
/O.CON.KMPX.FG.Y.0007.000000T0000Z-210109T1700Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-
Martin-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Madison, Benson, Montevideo, 
Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, 
Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, St James, Mankato, 
Waseca, and Fairmont
1106 PM CST Fri Jan 8 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST
SATURDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, east central, south central, 
  southwest and west central Minnesota.

* WHEN...Until 11 AM CST Saturday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and 
  sidewalks are also possible as the fog freezes on exposed 
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
997 
WWUS73 KMPX 090932
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
332 AM CST Sat Jan 9 2021

MNZ078-085-WIZ014-023-024-091700-
/O.EXA.KMPX.FG.Y.0007.000000T0000Z-210109T1700Z/
Goodhue-Steele-Polk-St. Croix-Pierce-
Including the cities of Red Wing, Owatonna, Osceola, Hudson, 
and River Falls
332 AM CST Sat Jan 9 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM CST THIS MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...In Wisconsin, Polk, St. Croix and Pierce Counties. In 
  Minnesota, Goodhue and Steele Counties.

* WHEN...Until 11 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and 
  sidewalks are also possible as the fog freezes on exposed 
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ041>045-047>070-073>077-082>084-091-091700-
/O.CON.KMPX.FG.Y.0007.000000T0000Z-210109T1700Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-
Martin-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Madison, Benson, Montevideo, 
Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, 
Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, St James, Mankato, 
Waseca, and Fairmont
332 AM CST Sat Jan 9 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, east central, south central, 
  southwest and west central Minnesota.

* WHEN...Until 11 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and 
  sidewalks are also possible as the fog freezes on exposed 
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
626 
WWUS73 KMPX 091519
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
919 AM CST Sat Jan 9 2021

MNZ041>045-047>059-064>069-073>077-082>085-091-091800-
/O.EXT.KMPX.FG.Y.0007.000000T0000Z-210109T1800Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-
Blue Earth-Waseca-Steele-Martin-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Madison, Benson, Montevideo, 
Willmar, Litchfield, Monticello, Granite Falls, Olivia, 
Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, 
Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, St James, 
Mankato, Waseca, Owatonna, and Fairmont
919 AM CST Sat Jan 9 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, east central, south central, 
  southwest and west central Minnesota.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and 
  sidewalks are also possible as the fog freezes on exposed 
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ060>063-070-078-WIZ014-023-024-091700-
/O.CON.KMPX.FG.Y.0007.000000T0000Z-210109T1700Z/
Hennepin-Anoka-Ramsey-Washington-Dakota-Goodhue-Polk-St. Croix-
Pierce-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Hastings, Red Wing, Osceola, Hudson, and River Falls
919 AM CST Sat Jan 9 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, east central, south central, 
  southwest and west central Minnesota.

* WHEN...Until 11 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and 
  sidewalks are also possible as the fog freezes on exposed 
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Jan 8, 12:00 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 8, 12:00 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1200 PM CST Fri Jan 8 2021

.UPDATE...For 18Z Aviation discussion below

&&

.SHORT TERM...(Today through Saturday)
Issued at 352 AM CST Fri Jan 8 2021

Satellite this morning continues to show extensive fog and stratus
across the region, with high pressure at the surface and weak flow
through basically the entire troposphere. GOES-16 cloud thickness
product shows these clouds are about 1300 feet thick. So with little
wind and associated mechanical mixing and a weak early January sun
means these clouds will be with us through the day. Visibilities
overnight have been worst over central MN, where temperatures have
fallen into the teens and visibilities really never got better than
a mile yesterday. However, visibilities have mostly held up in the 2
to 4 mile range everywhere else, with hi-res models again being
overly aggressive with lower visibilities. The fact that we had the
stratus in place all day on Thursday has likely helped us from going
widespread dense fog, as this stratus limited the amount of
radiational cooling needed for the fog formation. Have kept the fog
advisory as is for now, but may be able to cut out all but central
MN earlier than the current 11am end time.

With the stratus/fog remaining today, we'll get to play a similar
game with fog and stratus Friday night into Saturday morning.
However, during the day on Saturday we'll finally develop a little
bit of northwest flow at the surface, which will help improve
visibilities, though the stratus will likely remain.

Given the cloud cover, don't look for much movement in temperatures
this period, with highs expected to be within 5 degrees of the lows.
This will give us highs today and Saturday that are actually close
to normal.

.LONG TERM...(Saturday night through Thursday)
Issued at 352 AM CST Fri Jan 8 2021

Starting Saturday night, weak, disorganized, and split upper-level
flow will gradually be replaced by northwesterly flow. Lows Saturday
night are forecast in the mid to upper teens. Sunday through
Tuesday, a series of weak shortwaves will pass from south-central
Canada into the Upper Midwest. While these waves are expected to be
dry and not greatly influence temperatures, they will advect air
from out of our region. Thus, we should get rid of the stagnant air
and fog/freezing fog conditions that have plagued us the last few
days. Sunday's highs are expected to be in the upper 20s, with lower
30s possible across southwestern MN. Temperatures aren't expected to
change much the early part of the work week, with highs trending
slightly upward into the lower 30s.

The upper-level pattern begins to change Tuesday night with the
arrival of a +150 knot zonal jetstreak in the Northwest. As this
jetstreak travels eastward along the US/Canadian border, strong mid-
level westerly flow is forecast to develop over the central Rocky
Mountains. This will result in downslope winds on the leeside of the
Rockies, heating low-level temperatures. Indeed, the GFS and ECWMF
show warming 700 mb temperatures (to near 5 C) in this region. (850
mb temperatures are even warmer exceeding 10 C.) This rather large
warm air mass is then advected eastward with time, arriving over the
Upper Midwest Wednesday afternoon. Thus, highs Wednesday and
Thursday will be pretty warm with mid-30s expected. Even some lower
40s are possible along the Buffalo Ridge in southwestern MN.
However, it should be mentioned that forecast certainty
significantly decreases Wednesday night onward as models try to
develop a trough over the Northern High Plains ahead of a strong
northwesterly jetstreak. There may be a possibility of precipitation
for our region as this trough matures. However, significant
differences exist within the guidance regarding trough timing,
placement, and strength. The NBM currently emphasizes this
uncertainty with very low PoPs Wednesday night through Thursday.
Hopefully, future model trends will give a clearer idea of when we
could see accumulating precipitation again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1200 PM CST Fri Jan 8 2021

Stratus clouds will persist through the period, with IFR/LIFR clouds
prevalent. Visibility will improve to MVFR or better this afternoon,
but tank again tonight with freezing fog expected to redevelop. LIFR
ceilings/visibility are expected again overnight at most sites, with
gradual improvement to MVFR on Saturday. Winds will be calm to light
northwest through the period.

KMSP...
Sub-1000ft ceilings are expected to persist through at least late
morning Saturday. Other than a brief improvement to VFR visibility
late this afternoon and early evening, BR/MVFR conditions or lower
are expected through the period, with a window of LIFR visibility and
freezing fog between 09Z and 12Z Saturday.

/OUTLOOK FOR KMSP/

Sun...IFR/LIFR. Wind W 5-7 kts.
Mon...MVFR, chance VFR. Wind SW 10 kts.
Tue...VFR, chance MVFR early. Wind SW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...MPG
LONG TERM...CTG
AVIATION...LS
Hazardous weather outlook, Jan 8, 12:02 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1202 PM CST Fri Jan 8 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1202 PM CST Fri Jan 8 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Areas of freezing fog are expected to develop again tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Areas of freezing fog will continue through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Dense Fog Advisories in Minnesota, 2021Dense Fog Advisories in Wisconsin, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.